Unusual or unexpected effect of treatment, Adverse events of drug therapy
Sripriya Gonakoti, Sanjiv Khullar, Aarthi Rajkumar
Department of Internal Medicine, North East Ohio Medical University, Canton Medical Education Foundation, Canton, OH, USA
Am J Case Rep 2019; 20:111-116
Olmesartan, an angiotensin receptor blockade class of antihypertensive medication has recently been associated with a seronegative sprue like enteropathy. Patients typically present with diarrhea and weight loss often prompting exhaustive diagnostic workup. Discontinuation of the drug leads to dramatic recovery and hence, physicians need to be aware of olmesartan associated enteropathy (OAE) in order to avoid unnecessary testing.
CASE REPORT: A 59-year-old Caucasian male was admitted to the hospital with complaints of intractable diarrhea, vomiting and considerable weight loss. Medical history was notable for hypertension being treated with olmesartan. Workup for all potential infectious causes and celiac disease was negative. Eventually, a colonoscopy was performed due to his persistent symptoms and biopsy revealed lymphocytic colitis. An upper endoscopy was also performed, and histopathology of the duodenum revealed total villous blunting. In light of negative serology for celiac disease and after a detailed review of the patient’s medications, the possibility of olmesartan induced enteropathy was considered. Olmesartan was stopped and his symptoms resolved. A follow-up endoscopy done a few months later showed normal small bowel mucosa.
CONCLUSIONS: This case demonstrates the need for a thorough medication review by healthcare providers especially after a full workup for the patient’s symptoms has already been performed. It also reiterates that having an awareness of rare side effects of common medications mitigates the need for extensive diagnostic testing.
Keywords: Antihypertensive Agents, celiac disease, diarrhea, Weight Loss